Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AVN and HIV: Can we survive hip replacement surgery?
May 26, 2003

My brother is 42 years of age with AIDS and has undergone drug therapy including protease inhibitors for about 8 years. He was diagnosed as having advanced AVN in both hips and early stage AVN in both shoulders about four months ago. He has seen four osteopathic surgeons that practice in his area (St. Petersburg, FL) and been unable to find anyone willing to perform hip replacement surgery now or at any time in the future. The doctors consistently cited high risk of associated infection and consequent risk of mortality, due to AIDS, as their primary reason. Does a surgical option exist for such patients, with manageable risk, or are these patients essentially doomed to live out the full course of AVN without remedy? Is lack of a viable surgical option just a local phenomenon in this instance, or is this generally the case across the country?

Response from Dr. Henry

In Minneapolis at least we have no problem finding orthopedists who are willing to perform indicated surgery in HIV+ patients with AVN of the hip or who need other types of ortho surgery. HIV+ persons generally do quite well with surgery as far as healing. If their HIV is under control then the risk to the surgical team is minimal (recommend double gloving). Some ortho docs have a special interest in AVN of the hip and are involved in studies of new treatment options. I would ask several of the local HIV docs who they recommend as an HIV friendly ortho doc--your brother is 0/4 for finding an informed ortho doc with a good attitude-they do exist. KH



Previous
Neuropathy/Depression
Next
Gaining weight with combivir and sustiva

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement